Radiotherapy Should Be Done Carefully on GPA Patients with Cancer to Avoid Complications, Case Study Suggests

Radiotherapy Should Be Done Carefully on GPA Patients with Cancer to Avoid Complications, Case Study Suggests

The use of radiation therapy on granulomatosis with polyangiitis (GPA) patients with cancer should be done with caution to avoid potential complications, a case report suggests.

The study, “Lower cranial nerve palsy during radiotherapy for glottic cancer in a patient with Wegener’s granulomatosis: An interesting case report,” appeared in Molecular and Clinical Oncology.

GPA is a type of ANCA-associated vasculitis, a group of autoimmune diseases in which the body produces anti-neutrophil cytoplasmic autoantibodies (ANCAs) that attack a type of immune cell called neutrophils, thus affecting the vasculature, or arrangement of blood vessels, in different organs.

Treatments include immunosuppressive agents such as cyclophosphamide, which reduces the levels of neutrophils, and Rituxan (rituximab), which decreases the number of B cells — the immune cells that produce ANCAs.

These treatments lead to remission in most patients, but long-term use can have adverse side effects, such as long-lasting immunosuppression and cancer development.

In the case report, a 60-year-old Caucasian man, who had been diagnosed with GPA and diabetes for 10 years, complained of difficulty in speaking and excessive weight loss when he arrived at a hospital in Italy in 2011.

The patient had experienced periods of relapse and remission of his GPA symptoms, with the most common being otitis, sinusitis, and pneumonia associated with the presence of ANCAs. He had been treated for his condition with cyclophosphamide, Rituxan, and steroids.

After the man arrived at the Italian hospital, a biopsy revealed he had glottic cancer (cancer that grows on the vocal cords). He started treatment with radiotherapy, because he refused surgery.

“It is unclear whether immunosuppressive therapy or the granulomatosis per se were responsible for cancer development,” the researchers said, adding that the cancer was probably associated with one of them.

During the second week of radiotherapy, the patient’s incapacity to speak and his weight loss worsened, and he experienced a fever, so was treated with antibiotics and steroids.

He stopped the radiotherapy but the symptoms continued to worsen, so he was admitted to hospital. Doctors found that he had pneumonia and an increased white cell count, especially in neutrophils. He received a mixture of antibiotics, antimycotics, and steroids that partially controlled the symptoms.

After resuming radiotherapy, he lost more than 10 kg (about 20 pounds) in less than three weeks and had no appetite, so he received intravenous nutritional supplementation. Although weight loss and difficulty swallowing are common side effects during treatment for head and neck cancers, the man’s symptoms appeared earlier than normal, when the radiation dose was considered too low to be responsible for them.

An examination of the patient’s larynx showed impaired function, and further tests revealed that he had loss of function and lack of reflexes in the cranial nerves.

Radiotherapy was interrupted again. An MRI scan of the larynx was performed one month later, which showed that the cancer was smaller but the glottis had edema. A blood test showed that he had an excess of neutrophils and increased lymphocytes. However, no B-cells or ANCAs were detected.

Three months after radiotherapy was discontinued, the patient had a GPA flare that resulted in pneumonia and peritonitis, which led to his death.

The researchers said the complications experienced by the patient were probably not associated with radiotherapy by itself, but rather to a GPA relapse. They also noted that ANCAs were probably not detected in time due to the decrease in B-cells caused by the immunosuppressants.

Therefore, “radiation treatment should be administered with caution to patients affected by AAV who are in remission after immunosuppressive therapy, as the swallowing function may be compromised by acute radiation-related injury and neurological complications may appear as a consequence of the relapse,” the investigators said.

Alejandra has a PhD in Genetics from São Paulo State University (UNESP) and is currently working as a scientific writer, editor, and translator. As a writer for BioNews, she is fulfilling her passion for making scientific data easily available and understandable to the general public. Aside from her work with BioNews, she also works as a language editor for non-English speaking authors and is an author of science books for kids.
×
Alejandra has a PhD in Genetics from São Paulo State University (UNESP) and is currently working as a scientific writer, editor, and translator. As a writer for BioNews, she is fulfilling her passion for making scientific data easily available and understandable to the general public. Aside from her work with BioNews, she also works as a language editor for non-English speaking authors and is an author of science books for kids.
Latest Posts
  • bleeding in lungs
  • methylprednisolone study
  • lupus nephritis and AAV
  • acute sinusitis